Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 48, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 1998, 7:01 AM CDT for Nodaway County, Worth County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 7:01 AM CDT (12:01 UTC)
- Expired
- May 21, 1998, 8:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Nodaway County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:38 AM CDT | Hail 0.75 | Worth, MO | Dime-size hail was reported by the county sheriff's office 2 miles west of Worth. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
739
WUUS1 KMCI 211204 RRA
SVRMCI
MOC147-227-211300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
701 AM CDT THU MAY 21 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
WORTH COUNTY IN MISSOURI
NORTHERN NODAWAY COUNTY IN MISSOURI
* UNTIL 800 AM CDT
* AT 701 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHEAST OF HOPKINS...MOVING SOUTHEAST
AT 35 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE
NEAR SHERIDAN AT 705 AM CDT
5 MILES EAST OF SHERIDAN AT 720 AM CDT
NEAR GRANT CITY AT 730 AM CDT
3 MILES SOUTH OF ALLENDALE AT 745 AM CDT
8 MILES EAST OF DENVER AT 755 AM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS UP TO 60 MPH.
LAT...LON 4040 9423 4039 9462 4027 9461 4030 9518
4058 9520 4057 9422What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:25 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 21, 4:25 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 425 AM CDT THU MAY 21 1998 PESKY PCPN CHCS REMAIN THE FOCUS OF THE FCST. SFC FNT FM SRN MO INTO CTRL KS THIS AM WITH H8 BDRY VCNTY MO/IA BRDR. YSTDY FEW +TSRA WERE ABLE TO FORM ALNG SFC BDRY DURING PK HTG...AND AGAIN LIKE LAST SVRL NITES...NOCTURNAL TSRA FORMING NR THE ELEVATED BDRY ABV BULK OF CAP. LOOKING AT SOUNDINGS...CAP NOT REALLY TIED TO H7 TEMPS BUT A BIT LOWER. HWVR...SOMEWHAT MOOT AS MDLS FCST SLGT WAA TO RETURN AGAIN AFTER THE BRIEF RESPITE YSTDY. NO SIG COMPLEX LIKE LAST NITE TO MODIFY REGIONAL CONDS. FNT NOT EXPECTED TO MOVE TOO TERRIBLY MUCH TDY...WITH A SLGT NWD DRIFT PSBL. INSTABILITY WILL STILL BE IN PLACE AND MDLS (ESP ETA) FCST A FAIRLY GOOD S/WV TO CROSS AREA BY AFTN. THIS FTR IS SHOWING UP IN VAPOR LOOP...BUT MAY COME OUT A BIT FURTHER N THAN FCST. BEST CHC FOR STORMS AGAIN WILL BE IN UPSLOPE REGIME OF HI PLNS...AS OUTLOOKED BY SPC. BUT...CAP COULD BE BROKEN ANYWHERE ALONG THE BDRY THIS AFTN. GIVEN POSN OF THETA-E RIDGE...PRESENCE OF HIGH PWS...AND INFLUX OF TROPICAL CONNECTION PER VAPOR IMAGERY...SOME LOCALLY HEAVY RAINS PSBL WHEREEVER STORMS DECIDE TO SHOW UP. HAVE CONTD LOW POPS...ESP N OF SFC BDRY. TEMPS A BIT COOLER THAN YSTDY MOST AREAS...BUT STILL ABV NORMAL. WENT JUST ABV GUID. FNT HANGS ARND TONITE AND EXPECT COMPLEX OVR WEST KS/NEB TO MOVE E ALONG OR NR THE BDRY(S) TO BRING A LITTLE BETTER CHANCE FOR RAIN AGAIN TONITE. AS L/WV TROF OVR WRN STATES NUDGES EWD FRI...WE GET CLOSER TO SW FLOW. THERE WILL ALSO BE SEVRL IMPULSES ROUNDING THE BASE AND COMING ACRS THE REGN. THUS...HAD TO KEEP POPS GOING RIGHT THRU WKND AS CHCS WILL BE THERE FOR SCTD CONVECTION. .EAX... MO...NONE. KS...NONE. WELVAERT
In the hours before
Special weather statement, May 21, 6:00 AM CDT, 1 hour 1 minute before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT THU MAY 21 1998 ...SEVERE THUNDERSTORMS AGAIN POSSIBLE TODAY AND TONIGHT... FORECAST: THUNDERSTORMS MAY AGAIN DEVELOP IN SCATTERED FASHION ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. STORMS OVER SOUTHWEST IOWA MAY MOVE INTO PARTS OF NORTHERN MISSOURI THIS MORNING. OTHER SCATTERED STORMS ARE LIKELY TO DEVELOP DURING THE HEAT OF THE DAY. AND FINALLY...STORMS THAT ARE EXPECTED OVER NEBRASKA SHOULD MOVE INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI. WITH MOIST AND UNSTABLE AIR STILL ENTRENCHED OVER THE AREA...ANY OF THESE STORMS COULD INTENSIFY TO SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD WATCH FOR THE LATEST FORECASTS AND WEATHER INFORMATION AS THE DAY GOES ON. DISCUSSION: A FRONTAL BOUNDARY STRETCHES FROM CENTRAL KANSAS INTO WEST-CENTRAL AND THEN SOUTHERN MISSOURI EARLY THIS MORNING. THIS FRONT IS NOT EXPECTED TO MOVE MUCH...BUT MAY DRIFT NORTHWARD DURING THE DAY. A FRONTAL BOUNDARY A FEW THOUSAND FEET IN THE AIR IS ALSO LOCATED FROM SOUTHERN NEBRASKA THEN ALONG THE IOWA/MISSOURI BORDER. THIS ELEVATED BOUNDARY HAS GENERATED SOME THUNDERSTORMS OVER SOUTHWEST IOWA AS A WEAK UPPER LEVEL DISTURBANCE APPROACHED. THIS BOUNDARY SHOULD REMAIN NEARLY STATIONARY AS WELL. WITH MOIST AND UNSTABLE AIR STILL IN PLACE ACROSS OUR AREA...AND WITH THE PASSAGE OF THE UPPER DISTURBANCE... THUNDERSTORMS SHOULD DEVELOP SOMEWHERE NEAR EITHER OF THESE BOUNDARIES. ANY OF THE STORMS COULD INTENSIFY TO SEVERE LEVELS...WITH THE BEST CHANCES THIS AFTERNOON AND EVENING. WELVAERT
Special weather statement, May 21, 6:00 AM CDT, 1 hour 1 minute before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT THU MAY 21 1998 ...SEVERE THUNDERSTORMS AGAIN POSSIBLE TODAY AND TONIGHT... FORECAST: THUNDERSTORMS MAY AGAIN DEVELOP IN SCATTERED FASHION ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. STORMS OVER SOUTHWEST IOWA MAY MOVE INTO PARTS OF NORTHERN MISSOURI THIS MORNING. OTHER SCATTERED STORMS ARE LIKELY TO DEVELOP DURING THE HEAT OF THE DAY. AND FINALLY...STORMS THAT ARE EXPECTED OVER NEBRASKA SHOULD MOVE INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI. WITH MOIST AND UNSTABLE AIR STILL ENTRENCHED OVER THE AREA...ANY OF THESE STORMS COULD INTENSIFY TO SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD WATCH FOR THE LATEST FORECASTS AND WEATHER INFORMATION AS THE DAY GOES ON. DISCUSSION: A FRONTAL BOUNDARY STRETCHES FROM CENTRAL KANSAS INTO WEST-CENTRAL AND THEN SOUTHERN MISSOURI EARLY THIS MORNING. THIS FRONT IS NOT EXPECTED TO MOVE MUCH...BUT MAY DRIFT NORTHWARD DURING THE DAY. A FRONTAL BOUNDARY A FEW THOUSAND FEET IN THE AIR IS ALSO LOCATED FROM SOUTHERN NEBRASKA THEN ALONG THE IOWA/MISSOURI BORDER. THIS ELEVATED BOUNDARY HAS GENERATED SOME THUNDERSTORMS OVER SOUTHWEST IOWA AS A WEAK UPPER LEVEL DISTURBANCE APPROACHED. THIS BOUNDARY SHOULD REMAIN NEARLY STATIONARY AS WELL. WITH MOIST AND UNSTABLE AIR STILL IN PLACE ACROSS OUR AREA...AND WITH THE PASSAGE OF THE UPPER DISTURBANCE... THUNDERSTORMS SHOULD DEVELOP SOMEWHERE NEAR EITHER OF THESE BOUNDARIES. ANY OF THE STORMS COULD INTENSIFY TO SEVERE LEVELS...WITH THE BEST CHANCES THIS AFTERNOON AND EVENING. WELVAERT
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.